Wyoming, 2019Flash Flood and Damaging Winds in Wyoming, July 23, 2019
July 23, 2019 · NWS RIW · 3 events in 3 counties and zones
There were a pair of severe thunderstorms on this day. One storm dropped through Johnson County, Wyoming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were a pair of severe thunderstorms on this day. One storm dropped through Johnson County, Wyoming. Wind gusts to 68 mph were reported along Interstate 25 near Kaycee, Wyoming. Near Jackson, Wyoming, a microburst downed trees at the Colter Elementary School, with one causing minor roof damage. To the east of DuBois, Wyoming, heavy rain brought a second day of flooding over US 20 26, closing the road again and caused damage to a property.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 23, 1:43 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 23, 1:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
243 PM MDT Tue Jul 23 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 158 PM MDT Tue Jul 23 2019
Shower activity beginning to bubble up across the higher
elevations around west and central Wyoming this afternoon. With
the midlevel ridge to the south, showers will move to the
northeast off the Teton and Absaroka Ranges, and to the east from
the Big Horn Range. The strongest activity looks to be across far
NW WY, closer to the vort max passing to the northwest of the
state. The bottom edge of this vort cuts down the top of the ridge
tomorrow morning, keeping instability in the vicinity.
Temperatures into the 90s will help bubble up more thunderstorms
during the afternoon, with most areas having a threat for a
passing shower.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 158 PM MDT Tue Jul 23 2019
Ridging will begin to build back over the area on Thursday. Thus,
drier conditions will return through Friday afternoon. A shortwave
will bring moisture to the area by Friday night, however, and
coupled with a cold front, widespread showers and thunderstorms
are expected on Saturday. Sunday through early next week looks
drier again with the ridge to the south dominating the state. As
is the case this time of the year, isolated showers and
thunderstorms will still be possible over higher elevations.
Temperatures will remain warm through the period, and despite
Saturday's convection fuels will continue to dry out at many
locations. Fire weather conditions will be closely monitored.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1138 AM MDT Tue Jul 23 2019
Widely scattered showers thunderstorms will develop over the area
after 19Z. This activity will continue through 06Z Wednesday. Some
storms will have wind gusts around 30 knots, brief heavy rain, and
small hail. VFR conditions are expected at the terminal sites.
However, MVFR conditions will occur in stronger storms due to
reduced visibility in rain. After 06Z Wed, west of the continental
divide, isolated showers are possible.
&&
.FIRE WEATHER...
Issued AT 158 PM MDT Tue Jul 23 2019
Shower and thunderstorm activity is starting to fire in NW WY this
afternoon, with most activity moving slowly. Most shower activity
will be finished by this evening, with mostly clear overnight.
Another round of showers and thunderstorms is expected tomorrow,
with slow motion of showers continuing. Temperatures will again
soar into the 90s for the lower elevations, with 70s across the
higher elevations. This will help humidity values down to 15 to 20
percent all areas during the afternoon. All areas can expect
northwest winds through the day, generally right around 10 mph.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Straub
LONG TERM...Myers
AVIATION...Ross/LaVoie
FIRE WEATHER...Straub
Hazardous weather outlook, Jul 23, 12:18 AM MST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
118 AM MDT Tue Jul 23 2019
WYZ001>020-022>030-240730-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
118 AM MDT Tue Jul 23 2019
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Isolated to scattered afternoon and thunderstorms, most in
northern Wyoming.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Wednesday...Isolated to widely scattered thunderstorms.
Friday...Isolated late afternoon and evening thunderstorms over
the far west.
Saturday...Isolated to widely scattered thunderstorms over central
and southern portions.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 23, 1:03 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
203 PM MDT Tue Jul 23 2019
WYZ024>026-232045-
Upper Green River Basin-Upper Green River Basin Foothills-Salt River
and Wyoming Ranges-
203 PM MDT Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE COUNTY
UNTIL 245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a thunderstorm near Lander
Peak, which is 24 miles east of Afton, moving northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible at
times with this storm.
This thunderstorm will be near...Merna around 245 PM MDT.
LAT...LON 4276 11055 4282 11060 4304 11016 4282 11001
TIME...MOT...LOC 2002Z 246DEG 12KT 4282 11047
Lipson
Special weather statement, Jul 23, 2:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Riverton WY
309 PM MDT Tue Jul 23 2019
WYZ009>011-232200-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
309 PM MDT Tue Jul 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 400
PM MDT...
At 309 PM MDT, Doppler radar was tracking a thunderstorm 15 miles
south of Buffalo, moving southeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible at
times with this storm.
Locations impacted include...
Lost Cabin Campground.
This includes Interstate 25 between mile markers 275 and 277, and
between mile markers 285 and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4415 10696 4423 10688 4419 10665 4400 10663
TIME...MOT...LOC 2109Z 299DEG 23KT 4413 10677
Lipson
Flash Flood, Fremont
- When
- July 23, 3:00 PM MST to 10:30 PM MST
- Where
- Fremont County, 9.52 mi WNW of Burris to 8.81 mi WNW of Burris
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Social Media
- Coordinates
- 43.414, -109.450
A second day of slow moving thunderstorms brought a second day of mud and water flowing across US 20 26 southeast of Dubois. The Wyoming Department of Transportation was once again called out to clear mud and debris from the road. A nearby resident had two culverts damaged on his property as well as roads and landscaping.
Thunderstorm Wind, Johnson
- When
- July 23, 3:20 PM MST to 3:25 PM MST
- Where
- Johnson County, 3.98 mi NNE of Kaycee Kuiper Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.899, -106.638
A pair of 68 mph wind gusts were reported along Interstate 25 north of Kaycee, Wyoming.
Thunderstorm Wind, Teton
- When
- July 23, 3:27 PM MST to 3:32 PM MST
- Where
- Teton County, 2 mi WSW of Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 43.459, -110.767
Several trees were damaged at the Colter Elementary School south of Jackson, Wyoming. One tree fell on the school, causing minor roof damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Massachusetts, July 23, 2019$8.5 million · EF1 · 14 events
- Damaging Winds and Lightning Strike in Washington, July 23, 2019$274,000 · 55 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, July 23, 2019$50,000 · EF1 · 9 events
- Damaging Winds in Idaho, July 23, 20191 injured · $40,000 · 61 kt wind · 5 events
- Lightning Strike in Florida, July 23, 20191 injured · 1 event
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 23, 20197 events
- Damaging Winds in North Carolina, July 23, 2019$8,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 23, 201967 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 23, 20194 events
- Flash Flooding in New York, July 23, 20193 events
- Damaging Winds and Heavy Rain in Virginia, July 23, 2019$3,000 · 50 kt wind · 3 events
- Excessive Heat and Heat in California, July 23 to 24, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839499, 835109, 835108.